Skip to content
Publicly Available Published by De Gruyter May 6, 2014

Character deflations and a generalization of the Murnaghan–Nakayama rule

  • Anton Evseev EMAIL logo , Rowena Paget and Mark Wildon
From the journal Journal of Group Theory


Given natural numbers m and n, we define a deflation map from the characters of the symmetric group Smn to the characters of Sn. This map is obtained by first restricting a character of Smn to the wreath product SmSn, and then taking the sum of the irreducible constituents of the restricted character on which the base group Sm × ⋯ × Sm acts trivially. We prove a combinatorial formula which gives the values of the images of the irreducible characters of Smn under this map. We also prove an analogous result for more general deflation maps in which the base group is not required to act trivially. These results generalize the Murnaghan–Nakayama rule and special cases of the Littlewood–Richardson rule. As a corollary we obtain a new combinatorial formula for the character multiplicities that are the subject of the long-standing Foulkes' Conjecture. Using this formula we verify Foulkes' Conjecture in some new cases.

The authors would like to thank Professor Christine Bessenrodt for supplying the reference to Farahat's paper [Proc. Lond. Math. Soc. (3) 4 (1954), 303–316] and an anonymous referee for his or her helpful comments.

Received: 2013-11-5
Published Online: 2014-5-6
Published in Print: 2014-11-1

© 2014 by De Gruyter

Downloaded on 2.6.2023 from
Scroll to top button